Jump to content




Photo
- - - - -

Quitting Lithium


  • Please log in to reply
12 replies to this topic

#1 witchywoman

witchywoman

    Invisible

  • Member
  • Pip
  • 893 posts

Posted 27 February 2010 - 12:42 PM

How bad would it be to quit Lithium ir cold turkey. I hate it. It upsets my stomach. I take it with dinner and am fine. But in the morning and throughout the day, I have heartburn. Stomach upset triggers my anxiety. So, Im thinking of just not taking it anymore. 600 mg to nothing. How bad would that be??
Dx: Bipolar I, OCD
Crazy Meds: Prozac 40 mg, Trileptal 1200 mg, Klonopin .5 mg
Other meds: Nexium 40 mg, Synthroid 75 mcg



#2 SashaSue

SashaSue

    Vulpes Bipolaris

  • Member
  • Pip
  • 4565 posts

Posted 27 February 2010 - 02:06 PM

You're Bipolar I. Presumably, lithium helps to control your symptoms. Just stopping it would be extraordinarily foolish. You'd be quite likely to have a reemeergence of symptoms if you didn't replace it with something else. Trying lithium ER might help with the side effects you're experiencing. Call your pdoc before making any changes to your meds, unless you're hoping to take a ride on the crazy train.
Dx: Bipolar I, ADHD<br />
Rx: Seroquel, 800mg, Lamictal, 150mg, Effexor, 325mg, Wellbutrin, 450, Dexedrine ER, 60mg

#3 witchywoman

witchywoman

    Invisible

  • Member
  • Pip
  • 893 posts

Posted 27 February 2010 - 02:39 PM

I was on Lithium er, but pdoc changed it because of a tremor. I know stopping anything can change my mood and be foolish. Im already extremely depressed. I just wish my stomach wasn't so messed up.
Dx: Bipolar I, OCD
Crazy Meds: Prozac 40 mg, Trileptal 1200 mg, Klonopin .5 mg
Other meds: Nexium 40 mg, Synthroid 75 mcg


#4 AirMarshall

AirMarshall

    Jumping the CB Shark

  • Member
  • Pip
  • 6686 posts

Posted 27 February 2010 - 02:42 PM

I've never had any withdrawal effects from quitting lithium suddenly. My head clears, my thinking improves and I have more energy.

It's the manic rebound a few weeks later that pays hell.

TALK to your pdoc first. Talk.

Have you been checked for GERD, gastroesophagial reflux? (they have wild fizzy drinks and you get tilted on a table); Asthma?; Hiatal hernia? Sleep Apnea?

These are a number of disorders that can have similar symptoms and interact/worsen one another. A good pdoc will always check the physical before changing or adding drugs.

I can't remember, are you taking the Lithium Carbonate ER version? It really helps with minimizing gastric disturbance. There is a different version 'Lithium Citrate' that is available as a flavored liquid that is absorbed even faster than carbonate regular release and may help lessen irritation. Ask your pharmacist and pdoc.

Hope you feel better soon. a.m.

**My work is done.  Swimming for the nearest shore.**


#5 witchywoman

witchywoman

    Invisible

  • Member
  • Pip
  • 893 posts

Posted 27 February 2010 - 03:50 PM

I do have GERD, and take 40 mg Nexium every morning for it. I think it's the Lithium that's making it worse. I was on the er version and pdoc put me on regular because of a tremor.
Dx: Bipolar I, OCD
Crazy Meds: Prozac 40 mg, Trileptal 1200 mg, Klonopin .5 mg
Other meds: Nexium 40 mg, Synthroid 75 mcg


#6 Tempestia

Tempestia

    Member

  • Member
  • Pip
  • 237 posts

Posted 27 February 2010 - 06:52 PM

My .02 is that if there's not a safety net with your pdoc and another med in place before you go off lithium cold turkey then you risk the chance of kindling - which means the next round of the bipolar blip would be harder to treat.

It's that fact that keeps me taking my meds - every night, as directed, between the hours of 10pm and 12 am.

Because if I don't then my bp will just get harder to treat and it's just not worth it.

I vote to call pdoc
Bipolar 1, PTSD, Migraine

Lamictal 100 mg, Seroquel 25-100 at bedtime, nexium, estrace, synthroid, maxalt prn, multivitamin, motrin as needed

If you do what you have always done, you will get what you always got

#7 karuna

karuna

    Lady Fanackerpan

  • Inmate Emeritus
  • Pip
  • 3785 posts

Posted 28 February 2010 - 06:48 AM

Your depression after quitting Lithium cold turkey is likely to be much worse than what you have at the moment. Lithium is a long term solution, it's not meant to be quit after a couple of months or weeks. Your risk of suicide is higher post Lithium than it is on it or before it.

Really bad idea.
Life shrinks or expands in proportion to ones courage : Anais Nin

'The attainment of wholeness requires one to stake one's whole being. Nothing less will do; there can be no easier conditions, no substitutes, no compromises': Jung

DX: borderline personality disorder/bipolar/psychosis/trauma history
RX: Lithium and Seroquel


I have a blog at:

http://dedicationtor....wordpress.com/

Feel free to come leave input, read and heckle!

#8 gizmo

gizmo

    Tomorrow is always fresh, with no mistakes in it.

  • Member
  • Pip
  • 3826 posts

Posted 01 March 2010 - 12:22 AM

I have a tremor. It's really noticeable. I can't get a manicure it's that bad. I just live with it. I take the lithium Carbonate ER. I don't know your dose, but because of my extreme forgetfulness, I've successfully taken 1200 mg all at once with no problems.

There's always drugs for the tremors, you know.
Diagnosis: BP I with Psychotic Features, GAD, ADHD, Chronic Migraines, various physical stuff.
Meds Currently On: Depakote 2000 mg, Risperdal 8 mg, Latuda 80 mg, Prozac 60 mg, Vyvanse 70 mg, Propranolol 40 mg BID, Klonopin 2 mg BID PRN
Meds Sort-Of Mental Related: Lipitor 40 mg, Zofran 4 mg PRN, Fioricet PRN, Stadol PRN, Botox received on 8/16/13

I post on an iPhone, so please forgive grammatical errors or strange word inclusions. It's the auto correct!

#9 vanderk

vanderk

    Thimk!

  • Member
  • Pip
  • 858 posts

Posted 01 March 2010 - 08:41 AM

I concur with trying different forms of lithium. Lithobid is often better tolerated. Straight up Li2CO3 is probably the toughest on the tummy. If it's an effective med for you I don't want to encourage you to bail on it.
I believe in everything, nothing is sacred.
I believe in nothing, everything is sacred.
Ha ha, ho ho,and hee hee.

The Chink

#10 witchywoman

witchywoman

    Invisible

  • Member
  • Pip
  • 893 posts

Posted 03 March 2010 - 01:59 PM

Saw pdoc on Monday. He put me back on Lithium ER. I feel so much better. Thanks for all your responses.
Dx: Bipolar I, OCD
Crazy Meds: Prozac 40 mg, Trileptal 1200 mg, Klonopin .5 mg
Other meds: Nexium 40 mg, Synthroid 75 mcg


#11 AirMarshall

AirMarshall

    Jumping the CB Shark

  • Member
  • Pip
  • 6686 posts

Posted 03 March 2010 - 02:09 PM

Glad to hear you are feeling better. Nothing worse than an upset gut.

If the tremors come back, you might discuss Beta blockers with your doc. They can help a lot without making you feel dopey. works for me.

a.m.

**My work is done.  Swimming for the nearest shore.**


#12 Guest_Christopher_*

Guest_Christopher_*
  • Guests

Posted 12 November 2010 - 09:29 PM

Can someone help me I have been taking lithium for 7 yrs I became an alcoholic and I then developed severe psoriasis and now hyperthyroidism. I have no health insurance and my Dr moved away I haven't had my lithium for two days and I'm considering quitting it not sure what to do sorry for jumping in here like this

#13 Guest_Tony_*

Guest_Tony_*
  • Guests

Posted 20 November 2010 - 09:39 PM

Can someone help me I have been taking lithium for 7 yrs I became an alcoholic and I then developed severe psoriasis and now hyperthyroidism. I have no health insurance and my Dr moved away I haven't had my lithium for two days and I'm considering quitting it not sure what to do sorry for jumping in here like this



I am a recovering alcoholic, who was diagnosed bipolar after going to rehab. One observation or discovery that I made was that I was using the alcohol to lesson the manic periods, until the alcohol failed to work. I have since started using litium and have stemmed my manic feelings, so I would stay on it and seek substance abue treatment as well





The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.